Kansas, 2014

Damaging Wind in Kansas, April 23, 2014

April 23, 2014 · NWS GID · 1 event in 1 county or zone

Although this Wednesday afternoon and especially evening featured the first truly widespread thunderstorm event of the spring season in this six-county portion of North Central Kansas, fortunately the vast majority of severe weather focused slightly to the north in Nebraska and also slightly to the west in northwest Kansas. In fact, the only severe-criteria report from the local area was a 58…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Although this Wednesday afternoon and especially evening featured the first truly widespread thunderstorm event of the spring season in this six-county portion of North Central Kansas, fortunately the vast majority of severe weather focused slightly to the north in Nebraska and also slightly to the west in northwest Kansas. In fact, the only severe-criteria report from the local area was a 58 MPH wind gust at the Phillipsburg airport at 814 pm CDT as strong outflow winds surged into the area along a line of thunderstorms marching in from the west. On a positive note, much of North Central Kansas received much-needed modest rainfall totals between 0.50-1.00 from this event, with higher totals of generally 1.50-2.50 centered over Phillips County including 2.48 reported by the NWS cooperative observer in Phillipsburg.

As for event-timing, a smattering of isolated convection initially flared up within the local area between 330-500 pm CDT. However, for the next few hours North Central Kansas remained storm-free as the vast majority of convection focused off to the north and west within a narrow corridor along an invading cold front. Eventually, several rounds of mainly sub-severe multicell storms pushed into the Phillips, Rooks and Smith counties between 7-11 pm CDT, with much of this activity linear in nature. As this activity steadily weakened toward the midnight hour due to the onset of diurnal cooling and the increasingly outflow-dominant mode, it also expanded in coverage across the remainder of the local area, with light to moderate rain lingering well into the early morning hours of the 24th. In the mid-upper levels, the primary forcing for this event was provided by low-amplitude shortwave troughs kicking out across the Central Plains in southwesterly flow, downstream from a large-scale trough axis slowly sliding east through the Rockies. At the surface, the aforementioned, well-defined cold front was the primary low-level trigger, as this front stretched from northeast Nebraska through northwest Kansas during the late afternoon where it connected to a strong 993 millibar low centered in far eastern Colorado. Although low-level moisture was seasonably sparse with surface dewpoints only averaging in the upper 40s-low 50s F, steep low-mid level lapse rates promoted modest mixed-layer CAPE of 500-1000 J/kg in the presence of respectable 0-6 kilometer vertical wind shear of 40-50 knots.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Apr 23, 6:25 PM CST, 49 minutes earlier.

Area forecast discussion, Apr 23, 6:25 PM CST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
725 PM CDT WED APR 23 2014

.UPDATE...
ISSUED AT 725 PM CDT WED APR 23 2014

JUST UPDATED FORECAST TO ATTEMPT TO FINE-TUNE SHORT TERM
CONVECTIVE TRENDS A LITTLE BIT. AS IS OFTEN THE CASE DURING THE
FIRST FEW HOURS OF AN EVENT ALONG A FOCUSED FRONTAL ZONE...THE
VAST MAJORITY OF STORMS HAVE CONCENTRATED WITHIN A
NARROW...GENERALLY NO MORE THAN 10-20 MILE WIDE SOUTHWEST-
NORTHEAST CORRIDOR CUTTING ACROSS THE HEART OF THE CWA FROM
GENERALLY THE BEAVER CITY AREA IN THE SOUTHWEST...THROUGH THE
MINDEN AREA THROUGH THE DONIPHAN-HASTINGS AREA THROUGH THE POLK
COUNTY AREA. WITHIN THIS ZONE...THERE HAVE BEEN NUMEROUS REPORTS
OF HAIL TO AT LEAST PENNY SIZE...AND ISOLATED TO AROUND GOLF BALL
SIZE OR SLIGHTLY LARGER. ALTHOUGH LIKELY OVERDONE AT LEAST
MODESTLY BY HAIL CONTAMINATION...SOME AREAS ESPECIALLY NEAR THE
FRANKLIN/PHELPS/HARLAN/KEARNEY COUNTY BORDER AREA HAVE LIKELY
PICKED UP 2-3 INCHES OF RAIN...WHILE OUTSIDE THE MAIN CORRIDOR THE
MAJORITY OF THE CWA HAS STRUGGLED TO SEE A DROP OF RAIN THUS FAR.

BASED ON THE LATEST TRENDS IN HIGHER RES MODELS SUCH AS THE
HRRR/RAP/4KM WRF-NMM...A GRADUAL WEAKENING TREND IN STORMS SHOULD
OCCUR OVER THE NEXT FEW HOURS...BUT AS THIS OCCURS THERE SHOULD
ALSO BE A GRADUAL EXPANSION IN AREAL COVERAGE OF CONVECTION AS THE
MAIN COLD FRONT PUSHES IN FROM THE NORTHWEST. SEVERE THUNDERSTORM
WATCH CONTINUES AS ORIGINALLY ISSUED FOR ENTIRE CWA AT THIS TIME.

&&

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 427 PM CDT WED APR 23 2014

FOCUS IS ON THUNDERSTORM DEVELOPMENT AND THE POTENTIAL FOR SEVERE
THUNDERSTORMS LATE THIS AFTERNOON/EVENING.  SO FAR EVENTS ARE
UNFOLDING AS EXPECTED WITH EARLY DAY CONVECTION IN OUR EASTERN
ZONES...WITH REDEVELOPMENT OF STORMS EXPECTED DURING THE NEXT FEW
HOURS ACROSS OUR WESTERN CWA ALONG AHEAD OF A COLD FRONT AND DRY
LINE.  ALOFT...THE UPPER TROUGH EXTENDED FROM BRITISH COLUMBIA
SOUTHEASTWARD ACROSS THE ROCKY MOUNTAINS WITH SOUTHWEST FLOW IN
PLACE ACROSS THE CENTRAL PLAINS.  AT THE SURFACE...LOW PRESSURE
CENTERS WERE LOCATED IN WESTERN ND...NC NEB AND NW KANSAS.  MOISTURE
HAS BEEN ON THE INCREASE TODAY WITH DPS CURRENTLY IN THE MID 40S TO
AROUND 50F AND LATEST SPC MESO PAGE PLACES AN INSTABILITY AXIS OF
AROUND 1000 J/KG JUST AHEAD OF THE DRY LINE ACROSS WESTERN KANSAS.
MODEL PROGS AN AXIS OF INSTABILITY OF AROUND 1500 J/KG EXTENDING
NORTH THRU NC KANSAS INTO SC NEB THIS EVENING...AND DEEP LAYER SHEAR
ON THE ORDER OF 30 TO 40KTS.  IT IS JUST A MATTER OF TIME BEFORE WE
SEE STORMS FIRE ALONG THE BOUNDARIES. INDIVIDUAL STORM MOTION WILL
BE TO THE NORTHEAST WHILE THE ENTIRE CONVECTIVE AREA SHIFTS EASTWARD
WITH TIME AS THE BOUNDARIES ADVANCE THIS EVENING/TONIGHT.

SEVERE STORMS REMAIN POSSIBLE FROM LATE AFTERNOON THROUGH THE
EVENING...BEFORE INSTABILITY DECREASES OVERNIGHT.  LARGE HAIL THE
SIZE OF QUARTERS AND DAMAGING WINDS OF 60 MPH STILL WILL BE THE
PRIMARY HAZARDS FROM THE STORMS.  WIDESPREAD RAINFALL LOOKS
PROMISING WITH RAIN AMOUNTS AROUND ONE INCH OR SO NOT OUT OF THE
QUESTION.  NOT EXPECTING HYDRO CONCERNS ATTM GIVEN HOW DRY THINGS
HAVE BEEN.

CONVECTION IS EXPECTED TO BE WIDESPREAD DURING THE EVENING AND
OVERNIGHT HOURS ALONG THE COLD FRONT AND AS THE MID/UPPER WAVE MOVE
THROUGH.  THE COLD FRONT IS PROGGED TO BE SOUTHEAST OF OUR CWA BY
12Z THURSDAY WITH THE MID LEVEL TROUGH AXIS JUST BEHIND.  THERE MAY
BE SOME LINGERING SHOWERS FOR AN HOUR OR TWO THURSDAY MORNING BEFORE
THINGS RAPIDLY DRY OUT BEHIND THE SYSTEM.

ALSO TONIGHT...THERE ARE GOOD PRESSURE RISES BEHIND THE COLD FRONT
AND WE COULD SEE A PERIOD OF GUSTY NW WINDS AND WILL MONITOR TO SEE
IF CURRENT WIND ADVISORY NEEDS TO BE EXPANDED OR EXTENDED FOR THE
POST FRONTAL NW WINDS.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 427 PM CDT WED APR 23 2014

TO SUMMARIZE IN THE SHORTEST WAY POSSIBLE...THIS 6-DAY PERIOD IS
HIGHLIGHTED BY A POTENTIALLY RATHER ACTIVE PRECIPITATION PATTERN
AT VARIOUS POINTS BETWEEN SATURDAY AND TUESDAY...AND POSSIBLY EVEN
SOME INCREASING POTENTIAL FOR AT LEAST 1 OR 2 ROUNDS OF SEVERE
THUNDERSTORMS MAINLY DURING THE SATURDAY AFTERNOON THROUGH SUNDAY
EVENING TIME FRAME. ALTHOUGH STILL SUBJECT TO CONSIDERABLE
UNCERTAINTY...THE SYNOPTIC PATTERN FAVORS SUNDAY AFTERNOON/EVENING
FOR THE POTENTIALLY HIGHEST SEVERE THREAT. ALTHOUGH THESE DETAILS
WILL OBVIOUSLY BE HAMMERED OUT IN COMING DAYS...THIS WEEKEND
SEVERE POTENTIAL WHICH HAS ALREADY HIGHLIGHTED BY SPC IN THE DAY
4-8 OUTLOOK...HAS NOW BEEN ADDED TO OUR LOCAL HAZARDOUS WEATHER
OUTLOOK (HWO) PRODUCT AS WELL. TEMPERATURE-WISE...A GRADUAL FALL
IS ADVERTISED FROM HIGHS IN THE 70S/NEAR 80 DURING THE FRIDAY-
SATURDAY TIME FRAME TO ONLY THE 50S/NEAR-60 FROM MON-WED.

AS FOR NON-THUNDERSTORM HAZARDS OR POTENTIAL HAZARDS THAT COULD
ALSO END UP IN THE HWO EVENTUALLY BUT ARE NOT THERE YET...AND
GOING IN CHRONOLOGICAL ORDER: 1) WILL HAVE TO KEEP AN EYE ON
FRIDAY AFTERNOON FOR AT LEAST NEAR-CRITICAL FIRE DANGER. SEE
SEPARATE FIRE WEATHER SECTION BELOW FOR FURTHER DETAIL ON THIS. 2)
GOING MUCH FARTHER OUT IN THE FORECAST...THERE ARE ALREADY DECENT
SIGNALS THAT STRONG WINDS POTENTIALLY NEAR-TO- MEETING ADVISORY
CRITERIA OF SUSTAINED 30+ MPH WILL DEVELOP OUT OF A NORTHERLY
DIRECTION DURING THE MONDAY-TUESDAY TIME FRAME IN THE WAKE OF A
STRONG LOW PRESSURE SYSTEM. ALTHOUGH THE OFFICIAL FORECAST ALREADY
HAS SUSTAINED SPEEDS WORTHY OF AN HWO MENTION...GIVEN THIS IS
STILL 5-6 DAYS AWAY WILL OMIT FROM NOW AND WAIT UNTIL IT GETS A
BIT CLOSER IN TIME/CONFIDENCE GROWS.

GETTING INTO SOME ABBREVIATED DETAIL GIVEN ONGOING ACTIVE
WEATHER...AND TAKING IT MAINLY IN 36-48 HOUR BLOCKS...

THURSDAY EVENING THROUGH FRIDAY NIGHT...THIS 36 HOURS REMAINS
RATHER HIGH CONFIDENCE IN DRY CONDITIONS...AS A PERIOD OF
SHORTWAVE RIDGING DOMINATES THE CENTRAL PLAINS IN THE MID-HIGH
LEVELS IN BETWEEN LOW PRESSURE SYSTEMS. AS ALREADY
MENTIONED...CONFIDENCE EVEN IN WIND DIRECTION FOR FRIDAY IS A BIT
LACKING...BUT TEMPERATURE-WISE...BUMPED UP BOTH THURSDAY NIGHT AND
FRIDAY NIGHT LOWS AND FRIDAY HIGHS GENERALLY 2-3 DEGREES FROM
PREVIOUS FORECAST BASED ON BLEND OF LATEST GUIDANCE/MODELS.

SATURDAY DAYTIME THROUGH SUNDAY NIGHT...THERE IS INCREASING
CONFIDENCE THAT AT LEAST 1 ROUND OF SEVERE THUNDERSTORMS COULD
OCCUR DURING THIS TIME FRAME...BUT WE ARE A FEW DAYS AWAY FROM
GAINING MUCH CONFIDENCE IN THE DETAILS. FROM A LARGE-SCALE MID-
UPPER LEVEL PERSPECTIVE...BOTH THE 12Z ECMWF/GFS ARE IN PRETTY
GOOD AGREEMENT FOR THIS TIME RANGE TAKING A STRONG...AMPLIFIED
TROUGH FROM A POSITION CENTERED JUST OFF THE CAL COAST ON
SATURDAY MORNING...THEN SWINGING IT INTO THE CENTRAL/SOUTHERN
ROCKIES IN A NEGATIVELY TILTED FASHION BY SUNDAY MORNING...AND
THEN CLOSING IT OFF OVER KS OR VICINITY THROUGH SUNDAY NIGHT. AS
CAN BE EXPECTED WITH THIS TYPE OF SYSTEM...A POTENTIALLY RATHER
STRONG SURFACE LOW SHOULD WIND UP OVER THE HIGH PLAINS GENERALLY
ALONG THE KS/CO/NEB BORDER AREA...DRAWING INCREASING MOISTURE INTO
THE AREA AND POSSIBLY SETTING UP A FAIRLY SHARP WARM FRONT. ONLY
HAVE SLIGHT 20 POPS ADVERTISED FOR SATURDAY...AS MANY MODELS SHOW
FORCING INSUFFICIENT FOR THUNDERSTORM INITIATION...BUT SHOULD
SOMETHING FIRE SEVERE IS POSSIBLE. POPS INCREASE INTO THE 30-50
RANGE FOR SAT NIGHT THROUGH SUNDAY NIGHT AS LARGE SCALE FORCING
INCREASES CONSIDERABLY. ACTUALLY...THE BIGGEST CHANGE OF ALL IN
THE ENTIRE 7-DAY FORECAST MAY BE FOR HIGH TEMPS BOTH SAT AND
SUN...AS THEY ARE NOW TRENDING QUITE A BIT WARMER. ALTHOUGH DID
NOT GET CARRIED AWAY GIVEN ITS STILL 3-4 DAYS OUT...RAISED HIGHS
BOTH OF THESE DAYS GENERALLY 3-6 DEGREES FROM PREVIOUS
FORECAST...WITH THE LATEST NAM EVEN SUGGESTING WIDESPREAD 80S FOR
SATURDAY. STAY TUNED FOR ADDITIONAL POSSIBLE UPWARD ADJUSTMENTS.

MONDAY DAYTIME THROUGH TUESDAY DAYTIME...LEFT A SMATTERING OF
20-40 POPS GOING AS THE NOW VERY DEEP LOW SLOWLY MOVES EAST OF THE
REGION. HAVE NO THUNDERSTORM MENTION BEYOND MONDAY...AS PRECIP
SHOULD TREND MORE TOWARD GENERIC RAIN SHOWERS...ALTHOUGH AS
PREVIOUSLY MENTIONED STRONG WINDS COULD BECOME AN ISSUE. TEMPS NOT
CHANGED VERY MUCH EITHER DAY...WITH HIGHS MAINLY 50S.

TUESDAY NIGHT/WEDNESDAY DAYTIME...LEFT IT DRY FOR NOW AS LARGE
SCALE FORCING HEADS FARTHER EAST...BUT NOT NECESSARILY A GUARANTEE
TO STAY THIS WAY. HIGH TEMPS WED VERY PRELIMINARILY AIMED INTO
MID-UPPER 50S.

LASTLY...ALTHOUGH HAVE NO LOW TEMPS IN THE OFFICIAL 7-DAY FORECAST
THAT COULD SUPPORT FROST FORMATION...WE ARE CURRENTLY STAYING JUST
BARELY ABOVE FROST THRESHOLDS ON MONDAY AND TUESDAY NIGHTS IN SOME
AREAS...SO THIS MAY BARE WATCHING DEPENDING ON WHAT WIND SPEEDS
DO.

&&

.AVIATION...(FOR THE 00Z KGRI TAF THROUGH 00Z THURSDAY EVENING)
ISSUED AT 725 PM CDT WED APR 23 2014

THE VAST MAJORITY OF AVIATION ISSUES DURING THE NEXT 24 HOURS WILL
OCCUR DURING THE FIRST 5-9 HOURS AS FAIRLY WIDESPREAD
SHOWER/THUNDERSTORM ACTIVITY TRACKS NEAR...AND AT TIMES DIRECTLY
OVER KGRI...POTENTIALLY RESULTING IN BRIEF MVFR VISIBILITY
RESTRICTIONS IN THE HEAVIEST DOWNPOURS...AND POSSIBLY SMALL HAIL.
HAVE RUN A TEMPO GROUP FOR THE INITIAL 4 HOURS TO CAPTURE THE MOST
LIKELY TIME FRAME FOR WIDESPREAD ACTIVITY...WITH ONLY A VICINITY
THUNDERSTORM MENTION THEREAFTER...ALTHOUGH FUTURE TAF
ISSUANCES/AMENDMENTS MAY VERY WELL EXTEND TEMPO/PREVAILING GROUPS
FARTHER OUT IN TIME. HAVE REASONABLE CONFIDENCE THAT ALL
PRECIPITATION SHOULD BE OUT OF THE AREA BY AROUND 10-11Z ON
THURSDAY MORNING...WITH HIGH CONFIDENCE IN DRY CONDITIONS
THEREAFTER THROUGH THE THURSDAY DAYTIME HOURS. WIND-WISE...KGRI
WILL BE PRONE TO POTENTIALLY ERRATIC/VARIABLE WINDS WITH GUST
POTENTIAL TO OVER 30KT DURING THESE FIRST FEW HOURS IN
CONVECTION...BUT BY LATER THIS EVENING/TONIGHT A PREVAILING
NORTHWESTERLY WIND WILL TAKE OVER BEHIND A COLD FRONT...WITH
SUSTAINED SPEEDS THROUGH MUCH OF THE PERIOD AVERAGING AT LEAST
15-20KT WITH FREQUENT GUSTS 24-30KT.

&&

.FIRE WEATHER...
ISSUED AT 350 PM CDT WED APR 23 2014

ON THURSDAY...MUCH DRIER AIR ADVECTS ONTO THE
CENTRAL PLAINS BEHIND THE COLD FRONTAL BOUNDARY WITH DEWPOINTS
FALLING INTO THE 20S DURING THE AFTERNOON. NORTHWEST WINDS WILL
BE GUSTY DURING THE MORNING HOWEVER WIND SPEEDS WILL GRADUALLY
DECREASE DURING THE AFTERNOON AS THE SURFACE GRADIENT RELAXES. IF
WE RECEIVE WIDESPREAD...AND GOOD RAINFALL AMOUNTS...FUEL
CONDITIONS WILL REMAIN UNFAVORABLE IN KANSAS. OFFICIALLY FUELS
REMAIN FAVORABLE IN NEBRASKA EVEN IF WE RECEIVE RAINFALL TONIGHT.
CURRENT RELATIVE HUMIDITY VALUES ARE FORECAST TO DROP NEAR OR
BELOW 20 PERCENT ACROSS AREAS MAINLY WEST OF HIGHWAY 281 WITH NEAR
CRITICAL RH FARTHER EAST. GIVEN UNCERTAINTY IN STRENGTH OF WINDS
IN THE LATTER AFTERNOON HOURS...WILL HOLD OFF ON FIRE WEATHER
WATCH ATTM...BUT THIS WILL NEED TO BE MONITORED CLOSELY.

FOR FRIDAY AFTERNOON...ALTHOUGH CONFIDENCE HAS RISEN THAT
RELATIVE HUMIDITY VALUES WILL DROP DOWN INTO THE 20-25 PERCENT
NEAR-CRITICAL RANGE ACROSS NEARLY THE ENTIRE CWA...THE
CO-LOCATION OF SUSTAINED WINDS/GUSTS OF AT LEAST 15/20 MPH ARE
VERY MUCH IN QUESTION...AS EVEN TWO DAYS AWAY MODELS SUCH AS THE
NAM/GFS ARE UNUSUALLY OUT OF SYNC ON WIND SPEED AND EVEN
DIRECTION. NOT TO MENTION...THOSE AREAS THAT SEE APPRECIABLE RAIN
DURING THE NEXT 12-15 HOURS COULD HAVE FIRE DANGER MITIGATED
THESE NEXT FEW DAYS.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR NEZ040-041-047>049-
     061>064-073>077-083>087.

KS...WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR KSZ005>007-017>019.

&&

UPDATE...PFANNKUCH
SHORT TERM...FAY
LONG TERM...PFANNKUCH
AVIATION...PFANNKUCH
FIRE WEATHER...FAY/PFANNKUCH
Hazardous weather outlook, Apr 23, 3:03 PM CST, 4 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
403 PM CDT WED APR 23 2014

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
241200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
403 PM CDT WED APR 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS WILL INCREASE IN COVERAGE THROUGH EVENING WITH
STRONG TO SEVERE THUNDERSTORMS POSSIBLE WITHIN VARIOUS PARTS OF
THE OUTLOOK AREA. THE STORMS WILL BE CAPABLE OF PRODUCING LARGE
HAIL UP TO AROUND THE SIZE OF HALF DOLLARS AND DAMAGING WIND GUSTS
TO AROUND 60 MPH.

A WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM FOR ALL OF NORTH
CENTRAL KANSAS AND FOR SOUTH CENTRAL NEBRASKA EAST OF A LINE FROM
ALMA..TO KEARNEY...TO GREELEY. PLEASE REFER TO THE LATEST WIND
ADVISORY MESSAGE FOR ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

LOW RELATIVE HUMIDITY AND GUSTY NORTHWEST WINDS ON THURSDAY WILL
RESULT IN NEAR CRITICAL FIRE WEATHER CONDITIONS DURING THE AFTERNOON
HOURS ACROSS SOUTH CENTRAL NEBRASKA.

THUNDERSTORM CHANCES RETURN TO THE FORECAST BETWEEN SATURDAY NIGHT
AND MONDAY. ALTHOUGH STILL SEVERAL DAYS AWAY AND SUBJECT TO
CONSIDERABLE FORECAST UNCERTAINTY...THERE CURRENTLY APPEARS TO BE AT
LEAST A SLIGHT RISK FOR SEVERE STORMS PRIMARILY DURING THE SATURDAY
AFTERNOON THROUGH SUNDAY EVENING TIME FRAME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED WITHIN VARIOUS PARTS OF THE
OUTLOOK AREA THROUGH 11 PM.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

FAY/PFANNKUCH

In the hours before

Local storm report, Apr 23, 5:49 PM CST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
649 PM CDT WED APR 23 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 PM     HAIL             2 E PROSSER             40.69N 98.54W
04/23/2014  E2.00 INCH       ADAMS              NE   EMERGENCY MNGR

            HALF DOLLAR TO HEN EGG SIZED HAIL.

0637 PM     HAIL             KENESAW                 40.62N 98.66W
04/23/2014  E1.00 INCH       ADAMS              NE   PUBLIC

            REPORT/PICTURE VIA TWITTER.

&&

SROSSI
Local storm report, Apr 23, 5:53 PM CST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
653 PM CDT WED APR 23 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 PM     TSTM WND GST     5 E PROSSER             40.69N 98.48W
04/23/2014  M50 MPH          ADAMS              NE   EMERGENCY MNGR

&&

PFANNKUCH
Local storm report, Apr 23, 6:15 PM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
715 PM CDT WED APR 23 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     TSTM WND GST     KEARNEY AIRPORT         40.73N 99.01W
04/23/2014  M52 MPH          BUFFALO            NE   AWOS

            SOUTHERLY GUST

&&

PFANNKUCH
Special weather statement, Apr 23, 6:17 PM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
717 PM CDT WED APR 23 2014

KSZ005-NEZ060-061-072>075-082>084-240100-
PHILLIPS KS-HARLAN NE-DAWSON NE-FRANKLIN NE-KEARNEY NE-PHELPS NE-
FURNAS NE-BUFFALO NE-ADAMS NE-GOSPER NE-
717 PM CDT WED APR 23 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PHILLIPS...
SOUTHEASTERN DAWSON...KEARNEY...SOUTHEASTERN GOSPER...PHELPS...
SOUTHWESTERN BUFFALO...HARLAN...EASTERN FURNAS...WESTERN ADAMS AND
NORTHWESTERN FRANKLIN COUNTIES UNTIL 800 PM CDT...

AT 716 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR WILCOX TO NEAR
STAMFORD TO NEAR BEAVER CITY...AND MOVING NORTHEAST AT 45 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
HOLDREGE...MINDEN...ALMA...ELM CREEK...OXFORD...AXTELL...BEAVER
CITY...ODESSA...ORLEANS...LOOMIS...HILDRETH...WILCOX...FUNK...
STAMFORD...REPUBLICAN CITY...UPLAND...LONG ISLAND...PRAIRIE VIEW...
EDISON AND ATLANTA.

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 255 AND 271.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
WEDNESDAY AFTERNOON FOR SOUTH CENTRAL NEBRASKA.

LAT...LON 4080 9933 4041 9866 3981 9961 3982 9963
      4000 9963 4000 10010 4001 10012
TIME...MOT...LOC 0016Z 218DEG 40KT 4037 9921 4019 9954 4007 9981

GUERRERO
Local storm report, Apr 23, 6:38 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
738 PM CDT WED APR 23 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             7 N JUNIATA             40.69N 98.51W
04/23/2014  E1.00 INCH       ADAMS              NE   PUBLIC

            REPORT VIA FACEBOOK.

&&

SROSSI
Local storm report, Apr 23, 7:05 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE HASTINGS NE
805 PM CDT WED APR 23 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             3 S BLOOMINGTON         40.05N 99.04W
04/23/2014  E1.25 INCH       FRANKLIN           NE   TRAINED SPOTTER

            QUARTER TO HALF DOLLAR SIZE HAIL AT 355 PM.

0405 PM     HAIL             FRANKLIN                40.10N 98.95W
04/23/2014  E1.00 INCH       FRANKLIN           NE   LAW ENFORCEMENT

            QUARTER SIZE HAIL REPORTED BY LAW ENFORCEMENT.

0435 PM     HAIL             2 E JUNIATA             40.59N 98.47W
04/23/2014  E0.75 INCH       ADAMS              NE   NWS EMPLOYEE

0435 PM     HAIL             2 E JUNIATA             40.59N 98.47W
04/23/2014  M1.00 INCH       ADAMS              NE   NWS EMPLOYEE

            NWS EMPLOYEE REPORTS ONE INCH HAIL AND 0.81 INCH
            PRECIPITATION.

0445 PM     HAIL             3 NNW HASTINGS          40.63N 98.41W
04/23/2014  E0.75 INCH       ADAMS              NE   NWS EMPLOYEE

0451 PM     HAIL             5 SSW PHILLIPS          40.83N 98.25W
04/23/2014  E1.00 INCH       HAMILTON           NE   STORM CHASER

            QUARTER SIZE HAIL REPORTED BY STORM CHASER NEAR MILE
            MARKER 320 ON INTERSTATE 80.

0525 PM     HAIL             2 E HASTINGS            40.59N 98.35W
04/23/2014  M0.75 INCH       ADAMS              NE   NWS EMPLOYEE

0525 PM     HAIL             2 WSW RAGAN             40.30N 99.33W
04/23/2014  E1.00 INCH       HARLAN             NE   PUBLIC

            HAIL UP TO QUARTER SIZE

0528 PM     HAIL             1 S TRUMBULL            40.67N 98.27W
04/23/2014  E0.88 INCH       CLAY               NE   EMERGENCY MNGR

0530 PM     HAIL             DONIPHAN                40.77N 98.37W
04/23/2014  E0.75 INCH       HALL               NE   LAW ENFORCEMENT

            PENNY AND DIME SIZE HAIL REPORTED IN DONIPHAN.

0534 PM     HAIL             6 E GILTNER             40.77N 98.04W
04/23/2014  E0.75 INCH       HAMILTON           NE   EMERGENCY MNGR

0545 PM     HAIL             KENESAW                 40.62N 98.66W
04/23/2014  E0.88 INCH       ADAMS              NE   PUBLIC

            HAIL JUST ABOUT COVERED THE GROUND. REPORT/PICTURE VIA
            TWITTER.

0551 PM     HEAVY RAIN       2 E JUNIATA             40.59N 98.47W
04/23/2014  M1.31 INCH       ADAMS              NE   NWS EMPLOYEE

0637 PM     HAIL             KENESAW                 40.62N 98.66W
04/23/2014  E1.00 INCH       ADAMS              NE   PUBLIC

            REPORT/PICTURE VIA TWITTER.

0645 PM     HAIL             7 N JUNIATA             40.69N 98.51W
04/23/2014  E1.00 INCH       ADAMS              NE   PUBLIC

            REPORT VIA FACEBOOK.

0648 PM     HAIL             2 E PROSSER             40.69N 98.54W
04/23/2014  E2.00 INCH       ADAMS              NE   EMERGENCY MNGR

            HALF DOLLAR TO HEN EGG SIZED HAIL.

0652 PM     TSTM WND GST     5 E PROSSER             40.69N 98.48W
04/23/2014  M50.00 MPH       ADAMS              NE   EMERGENCY MNGR

0655 PM     TSTM WND GST     KEARNEY AIRPORT         40.73N 99.01W
04/23/2014  M52.00 MPH       BUFFALO            NE   AWOS

            SOUTHERLY GUST

&&

PBEDA

The radar

The Grand Island radar (KUEX), 100 km away, was scanning. The volume nearest the first event began at 01:13 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Phillips

When
April 23, 7:14 PM CST
Where
Phillips County, Phillipsburg Arpt
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
39.730, -99.320

This thunderstorm wind gust was measured coming from the west.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 514017.